Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 193, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 27, 2004, 8:06 PM CDT for Aurora County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2004, 8:06 PM CDT (01:06 UTC)
- Expired
- May 27, 2004, 8:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Aurora County, SD
The radar
The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
349 WUUS53 KFSD 280106 SVRFSD SDC003-280145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 806 PM CDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 845 PM CDT * AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF WHITE LAKE...OR ABOUT 27 MILES EAST OF CHAMBERLAIN... MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITE LAKE AROUND 815 PM CDT PLANKINTON AROUND 830 PM CDT STICKNEY AROUND 840 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4394 9882 4363 9881 4351 9834 4388 9834 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 27, 3:30 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT THU MAY 27 2004 .DISCUSSION... SHWRS AND TSTMS IN NW SD MOVG SE AND THEY MAY MAKE IT INTO WESTERN PARTS OF CWA THIS EVENING AND WILL HAVE A SLIGHT CHANCE THERE. WENT DRY OVER REST OF CWA BUT IT IS STILL COOL ALOFT AND THERE IS A LITTLE LIFT BUT THINK WHEN LOSE THE HEATING TSTMS WILL DIE. ON FRIDAY SOUTHEAST TO SOUTH WINDS WILL BE INCREASING IN BY AFTN WITH GOOD WAA AND GOOD WARMUP WITH TEMPS ABOVE NORMAL. A WEAK CAP DOES DEVELOP BUT DID BUT A SLIGHT CHANCE OF LATE AFTN TSTMS IN WEST AND OVER CWA BY 00Z AS WARM FRONT PUSHES UP FROM SOUTH WITH INCREASING SOUTH WINDS. CHANCE TSTMS OVER AREA FRIDAY NIGHT WITH HIGHEST POPS IN NORTH. DRY SATURDAY MORNING WITH WARM FRONT TO NORTH. QUESTION NOW IS HOW FAST COLD FRONT FROM WEST WILL MOVE THROUGH. TEMPS WILL BE ABOVE NORMAL AGAIN ON SATURDAY AND IT WILL BE MORE HUMID AHEAD OF FRONT. A CHANCE OF TSTMS IN WEST BY NOON SPREADING EAST IN THE AFTN. TSTMS LIKELY IN THE EVENING. BEST CHANCE OF SEVERE WEATHER LOOKS TO BE LATE SATURDAY AFTERNOON INTO NIGHTTIME. TSTMS DECREASING FROM WEST TO EAST AFTER MIDNIGHT BEHIND FRONT. DOWN TO SLIGHT CHANCE OF SHOWERS IN WEST ON SUNDAY MRNG WITH SCATTERED TSTMS EAST. RAIN ENDING IN WEST SUNDAY AFTN BUT CHANCE OF TSTMS EAST...WITH TEMPS BACK DOWN TO AROUND NORMAL. IN THE LONG RANGE...KEPT A CHANCE OF TSTMS IN EAST SUNDAY WITH A LITTLE LIFT BEHIND FRONT AND A CHANCE OF SHOWERS IN WEST AS WAVE ROTATES SOUTH AROUND UPPER LOW. ON MEMORIAL DAY WENT CHANCE OF SHOWERS AS WAVE MOVES THROUGH. TEMPS WILL BE MUCH COOLER WITH CLOUDS AND SHOWERS. SHOWERS WILL BE ENDING FROM WEST TO EAST TUE AND TUE EVENING AS UPPER LOW PULLS EAST. TEMPS DO RECOVER A LITTLE ON TUESDAY WITH SHWRS ENDING. WEAK HIGH MOVING NORTHERN PLAINS WEDNESDAY AND THURSDAY AND KEPT IT DRY WITH TEMPS BACK TO AROUND NORMAL. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, May 27, 9:41 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 941 AM CDT THU MAY 27 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 941 AM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON...ALONG AND WEST OF THE JAMES RIVER. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT WILL STILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF HEAVY RAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WARM AND MORE MOIST AIR WILL WORK NORTH ON FRIDAY AHEAD OF AN APPROACHING COLD FRONT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING ACROSS THE JAMES VALLEY AND THESE COULD PROVE TO BE SEVERE...WITH WIND AND HAIL THE MAIN THREATS. THE BETTER POTENTIAL FOR SEVERE WEATHER WILL BE ON SATURDAY...AS COLD AIR ALOFT MOVES INTO THE REGION AND A COLD FRONT APPROACHES FROM THE WEST. HAIL AND WIND AGAIN APPEAR TO BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 27, 6:00 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 NW WORTHINGTON 43.66N 95.64W
05/26/2004 1.50 INCH NOBLES MN BROADCAST MEDIA
0750 PM HAIL 4 SE LUVERNE 43.61N 96.15W
05/26/2004 1.75 INCH ROCK MN TRAINED SPOTTER
0750 PM HAIL 3 SE BREWSTER 43.67N 95.42W
05/26/2004 0.75 INCH JACKSON MN TRAINED SPOTTER
ALSO OBSERVED TWO BRIEF FUNNEL CLOUDS WITH SAME STORM.
0755 PM HAIL 3 W OKABENA 43.74N 95.38W
05/26/2004 0.75 INCH JACKSON MN TRAINED SPOTTER
HAIL COMPLETELY COVERED GROUND.
0815 PM HAIL 3 NW LITTLE ROCK 43.48N 95.92W
05/26/2004 0.75 INCH LYON IA PUBLIC
QUITE A BIT OF HAIL WHICH MADE GROUND WHITE IN PLACES.
0830 PM HAIL HERON LAKE 43.80N 95.32W
05/26/2004 0.88 INCH JACKSON MN CO-OP OBSERVER
0840 PM HAIL 4 NW SIBLEY 43.44N 95.80W
05/26/2004 0.75 INCH OSCEOLA IA TRAINED SPOTTER
0850 PM HAIL 2 NW BREWSTER 43.72N 95.49W
05/26/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
MAINLY PEA SIZE HAIL.
0900 PM HAIL 5 WSW OKABENA 43.71N 95.41W
05/26/2004 0.75 INCH JACKSON MN TRAINED SPOTTER
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:49 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 26 min |
| May 28, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 31 min |
| May 28, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 46 min |
| May 28, 5:34 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 41 min |
| May 28, 5:57 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 33 min |
| May 28, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha, Turner | 43 min |
| May 28, 6:24 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 36 min |
| May 28, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 24 min |
| May 28, 6:51 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 39 min |
| May 28, 6:56 PM CDT | Tornado Warning | FSD | Lincoln, Turner | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.